Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Topeka, KS

July 4, 2019Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 4, 2019, 4:22 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 4:22 AM CDT (09:22 UTC)
Expired
Jul 4, 2019, 8:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:56 AM CDTHEAVY RAIN 2.522 Nne Bennington, KSSTORM TOTAL SINCE MIDNIGHT.
Jul 4, 7:00 AM CDTHEAVY RAIN 4.42 Nnw Carlton, KS
Jul 4, 7:00 AM CDTHEAVY RAIN 4.497 Nne Carlton, KSCOCORAHS STATION KS-DK-47 ABILENE 10.3 S.
Jul 4, 7:25 AM CDTHEAVY RAIN 4.48 Ene Gypsum, KS
Jul 4, 8:00 AM CDTHEAVY RAIN 5.456 Nne Carlton, KSCOCORAHS STATION KS-DK-53 ABILENE 10.9 S.
Jul 4, 8:00 AM CDTHEAVY RAIN 6.14 Ne Carlton, KSCOCORAHS STATION KS-DK-11 HOPE 9.4 WNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WGUS53 KTOP 040922
FFWTOP
KSC041-143-041315-
/O.NEW.KTOP.FF.W.0041.190704T0922Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
422 AM CDT Thu Jul 4 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Western Dickinson County in central Kansas...
  Eastern Ottawa County in north central Kansas...

* Until 815 AM CDT.

* At 419 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Doppler radar has estimated up 
  to three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Solomon, Bennington, Wells, Carlton and Niles. 

This includes Interstate 70 near mile marker 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
      3861 9715 3861 9737 3896 9737 3896 9762

$$

Gargan
4 follow-up statements
253 
WGUS73 KTOP 041046
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
546 AM CDT Thu Jul 4 2019

KSC041-143-041315-
/O.CON.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
546 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WESTERN DICKINSON AND EASTERN OTTAWA COUNTIES...

At 542 AM CDT, Doppler radar indicated thunderstorms continue to 
produce heavy rain across the warned area. Doppler radar estimates 
of 3 to 4 inches of rain have already fallen. Flash flooding will 
continue across the warned area. An additional 1 to 2 inches of 
rainfall will be possible through 8 AM.

Some locations that will experience flooding include...
Solomon, Bennington, Wells, Carlton and Niles. 

This includes Interstate 70 near mile marker 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
      3861 9715 3861 9737 3896 9737 3896 9762

$$

Gargan
664 
WGUS73 KTOP 041206
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
706 AM CDT Thu Jul 4 2019

KSC041-143-041315-
/O.CON.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
706 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WESTERN DICKINSON AND EASTERN OTTAWA COUNTIES...

At 705 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Three to four inches of rain have already fallen. Flash 
flooding will continue across the warned area. An additional inch of 
rainfall will be possible through 8 AM.

Some locations that will experience flooding include...
Solomon, Bennington, Wells, Carlton and Niles. 

This includes Interstate 70 near mile marker 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
      3861 9715 3861 9737 3896 9737 3896 9762

$$

Skow
687 
WGUS73 KTOP 041211 CCA
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
711 AM CDT Thu Jul 4 2019

KSC041-143-041315-
/O.COR.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
711 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WESTERN DICKINSON AND EASTERN OTTAWA COUNTIES...

At 710 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Three to six inches of rain have already fallen. Flash 
flooding will continue across the warned area. An additional inch of 
rainfall will be possible through 8 AM.

Some locations that will experience flooding include...
Solomon, Bennington, Wells, Carlton and Niles. 

This includes Interstate 70 near mile marker 267.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
      3861 9715 3861 9737 3896 9737 3896 9762

$$

Skow
011 
WGUS73 KTOP 041307
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
807 AM CDT Thu Jul 4 2019

KSC041-143-041315-
/O.EXP.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
807 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR WESTERN DICKINSON AND EASTERN OTTAWA
COUNTIES WILL EXPIRE AT 815 AM CDT...

The heavy rain is coming to an end, but scattered showers and storms 
are possible through 10am. The flash flood warning has been 
transitioned to a flood warning. Please continue to heed any 
remaining road closures.

LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
      3861 9715 3861 9737 3896 9737 3896 9762

$$

Skow

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:00 AM CDT, 22 minutes earlier.

Area forecast discussion, Jul 4, 4:00 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
400 AM CDT Thu Jul 4 2019

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Jul 4 2019

Showers and thunderstorms capable of producing localized heavy
rainfall will persist through this morning, with redevelopment
possible this afternoon in east-central Kansas and further west in
central Kansas later tonight.

Showers and thunderstorms developed gradually yesterday evening
in central and north-central Kansas as a H950-H850 LLJ
strengthened and aided in parcels realizing 500-1000 J/kg of
MUCAPE rooted around 800 mb. These cells were also aided by ascent
ahead of a weak H500 shortwave trough axis positioned just west
of the forecast area as noted in GOES-16 water vapor imagery.
Overall weak westerly steering flow and shear profiles resulted in
transient updrafts becoming outflow dominant and fostering
upscale growth into multi-cell clusters. These slow moving
clusters, embedded in a moisture-rich environment, brought
localized heavy rainfall for the region with some locations seeing
1 to 3+ inches of rain in only a few hours per MRMS estimates.

This convective complex should slowly progress eastward over the
course of the morning, gradually weakening as the LLJ wanes and
the upper trough shifts eastward. Nevertheless, there exists the
opportunity for heavy rainfall and flooding owing to both the slow
cell motion, interacting cells, and training convection. The
residual convective cloud debris will likely temper highs today as
what happened yesterday south of I-70. Have lowered highs into
the mid to upper 80s--coolest in the east where the clouds should
linger the longest. Attention then turns to the potential for
redevelopment in east-central Kansas later this afternoon
attendant with the H500 wave. However, even at this close of a
time range, there exists modest differences in the placement of
this wave between various solutions. Given the slight eastward
displacement of the ongoing convection compared to the 00Z
initializations, the H500 wave axis may be slightly further east
as well. Latest runs of the HRRR are coming into agreement with
this philosophy--developing convection primarily east of Topeka.
The best chance for any redevelopment in the forecast area will be
before 00Z, after which the threat should shift further east
ahead of subsidence on the backside of the trough axis.

Confidence in the convective threat forecast drops steadily going
into the tonight period. From a synoptic/mesoscale standpoint,
the threat for storms should increase between 00-06Z in central
Kansas, closer to the juxtaposition of a developing H950-H850
LLJ/theta-e corridor and a very weak PV lobe working through the
southwesterly flow along the western flank of a weak H500
shortwave ridge axis (upstream of the aforementioned trough axis
along the KS/MO border). How this convection evolves is rather
uncertain, with widely varying output amongst the convective
allowing and parameterizing guidance. There is some general
agreement in a MCC developing along the apex of the LLJ and
working east/southeast along the H850 MUCAPE/theta-e gradient, but
most recent solutions push its arrival towards sunrise on Friday.
Did maintain some PoPs after 06Z to account for the uncertainty
in this forecast, but if the current trends hold out, much of the
area could see a dry night.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Jul 4 2019

Multiple rounds of showers and storms are forecast through much
of next week with seasonal summertime temperatures.

The overall synoptic pattern will undergo little chance over the
next week. A gradual flattening of the stagnant Southeast U.S.
ridge axis coupled with a low-amplitude shortwave trough
progressing through the northern High Plains should usher a weak
surface baroclinic zone southeastward into the forecast area late
Friday afternoon/night. This boundary will serve as the best
threat for thunderstorms, but warm sector convection--or remnant
convection from the previous night--cannot be ruled out during
the day on Friday with MLCINH eroding after 18Z Friday in most NAM
bufr profiles in NE Kansas. A modest EML, coupled with surface
heating, will result in MLCAPE values of 2500-3000 J/kg.

However, as with other rounds of storms over the past week, the
lack of sufficient deep shear will limit the overall severe threat
to heavy rainfall and gusty winds. Looking through the weekend
and early next week, the aforementioned surface boundary meanders
in southern Kansas with the sloped H850 boundary positioned over
the forecast area. Multiple, ill-timed upper level perturbations
will bring continual rounds of thunderstorms to the area. The
longer range guidance have delayed the breakdown of the ridge axis
until late week at the earliest--the lack of continuity degrading
confidence in these solutions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1138 PM CDT Wed Jul 3 2019

Isolated convection beginning to develop and continued moisture
advection/convergence over the region should support increasing
coverage trends over the next several hours. Again have delayed
most likely timing a bit based on trends. There remains to be at
least small TS potential into the peak heating hours with
convective outflows possibly lingering.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...65
Hazardous weather outlook, Jul 4, 4:04 AM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
404 AM CDT Thu Jul 4 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-050915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
404 AM CDT Thu Jul 4 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to continue this morning
and possibly redevelop later this afternoon and overnight. Areas
of heavy rainfall and localized flash flooding will be possible
from this precipitation along with localized gusty winds.

Flooding of the Big Blue River and its tributaries up stream of
Tuttle Creek Lake will continue until water levels on the lake
come down. Flooding of the Delaware River upstream of Perry Lake
will also continue until water levels on the lake come down.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding on the Big Blue and Delaware rivers is likely to persist
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Jul 4, 1:56 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
156 AM CDT Thu Jul 4 2019

KSZ035-040800-
Dickinson-
156 AM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 300 AM CDT...

At 154 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Solomon to 6 miles southwest of
Carlton. Movement was northeast at 10 mph.

Penny size hail, winds in excess of 40 mph and heavy rainfall will
be possible with these storms.

Locations impacted include...
Abilene, Solomon and Carlton.

This includes Interstate 70 between mile markers 267 and 276.

LAT...LON 3893 9737 3896 9737 3897 9720 3868 9710
      3861 9710 3861 9737 3891 9737 3892 9738
      3893 9738
TIME...MOT...LOC 0654Z 245DEG 8KT 3893 9742 3861 9736 3832 9735

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:56 AM CDTSpecial Weather StatementTOPDickinson64 min
Jul 4, 3:02 AM CDTAreal Flood AdvisoryTOPDickinson3 hr
Jul 4, 3:56 AM CDTAreal Flood AdvisoryTOPClay, Dickinson, Ottawa3 hr
Jul 4, 4:33 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jul 4, 5:14 AM CDTFlash Flood WarningTOPClay, Washington6 hr
Jul 4, 5:52 AM CDTRiver Flood WarningTOPRiley5 hr
Jul 4, 6:21 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Jul 4, 8:05 AM CDTAreal Flood WarningTOPClay, Dickinson, Ottawa4 hr
Jul 4, 8:27 AM CDTAreal Flood WarningTOPPottawatomie, Riley4 hr
Jul 4, 8:46 AM CDTRiver Flood WarningTOPDickinson57 hr
Jul 4, 8:46 AM CDTRiver Flood WarningTOPDickinson4 days
Jul 4, 9:15 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Jul 4, 9:47 AM CDTFlash Flood WarningTOPDickinson2 hr
Jul 4, 10:29 AM CDTRiver Flood WarningTOPClay4 days
Jul 4, 10:44 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage4 hr
Jul 4, 11:02 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline26 hr
Jul 4, 11:08 AM CDTAreal Flood WarningTOPClay, Washington3 hr
Jul 4, 12:02 PM CDTAreal Flood WarningTOPDickinson3 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.